Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 30, 2020Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 30, 2020, 2:44 PM EDT for Sussex County, New Jersey. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 2:44 PM EDT (18:44 UTC)
Expired
Jul 30, 2020, 3:30 PM EDT
In force
46 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 144 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS81 KPHI 301844
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
244 PM EDT Thu Jul 30 2020

NJZ001-301930-
Sussex-
244 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTY...

At 243 PM EDT, a strong thunderstorm was located over High Point, or
near Matamoras, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sussex, Highland Lake, Vernon Valley and High Point. 

If outdoors, consider seeking shelter inside a building.

LAT...LON 4123 7442 4121 7439 4120 7437 4114 7444
      4114 7445 4128 7477 4135 7473 4136 7469
TIME...MOT...LOC 1843Z 281DEG 19KT 4129 7468 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 30, 1:30 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 30, 1:30 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
130 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A warm front will lift into the region today and then stall over the
region into tonight before sinking just to our south into Friday.
This front will then gradually lift back northward through the area
this weekend as several weak waves of low pressure move through the
eastern Great Lakes. A mid and upper level trough will then meander
over the east for much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
We have decided to issue a Heat Advisory for portions of
southern and eastern New Jersey, Delaware, and northeast
Maryland for the remainder of the afternoon. Dewpoints are slow
to mix out for some of these areas, and as tempertures rise a
couple of more degrees this afternoon, heat index values are
expected to reach up to 105 for some area. Outside of the
advisory, dewpoints have mixed out and are expected to remain
low enough to keep heat index values below advisory levels.

Otherwise, no other significant changes have been made today.

A frontal boundary remains nearly stationary across southern New
Jersey and central Delaware and Maryland, while a weakening cold
front is movning across central New York and northern
Pennsylvania. Scattered showers and thunderstorms cold develop
this afternoon along the nearly stationary boundary, in
addition to ahead of the approaching cold front.

Instability will be building with MLCAPE exceeding 2000 J/kg
into the afternoon. Deep layer shear approaches 25-30 kts, so
there could be a bit more organized nature to convection into
the late evening and overnight period. DCAPE appears to be up to
around 900 J/kg, so the stronger cells could result in gusty to
perhaps locally damaging winds. Lapse rates are poor though, so
not expecting much of any hail in this environment.

Deep layer shear and propagation vectors will be nearly parallel to
the initiating boundary moving very slowly southward, so it's
probable that we'll see some training of convection. Guidance
indicates that PWs will rise well over 2" in the vicinity and south
of the boundary. Therefore, expecting a heavy rain threat also be
present in addition to the isolated severe threat. With that said,
antecedent dry conditions and high flash flood guidance suggest any
flash flooding treat would be fairly isolated at best, so we've
opted against issuing a Flash Flood Watch at this time.

&&

.SHORT TERM /FRIDAY/...
The boundary will stall near the southern portion of the area into
Friday and lingering instability will keep chances of convection
especially across far southern NJ and Delmarva through Friday
afternoon. The rest of the area looks mostly dry for Friday outside
of perhaps a few stray showers or storms up north. PWs will remain
high though, so heavy rain will remain a threat with any of the
lingering convection across Delmarva and southern NJ. Chances of
convection will end quickly into the late afternoon and evening
hours Friday.

Friday will likely be the coolest day in a while for most with
forecast highs in the low to mid 80s and mostly cloudy skies
providing a break from the heat.  Unfortunately though, it'll still
be muggy with dewpoints remaining within a few degrees of 70. Skies
will begin clearing across the north portion of the area into the
late afternoon and evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday night through Sunday...

A weak frontal boundary will sit to our south Friday night and this
should keep most of the area dry with showers mainly to our south
towards Virginia. However by Saturday this boundary will start to
move back to the north as an upper level trough and weak low
pressure try to organize near the Gulf Coast. This will start to
bring in some increasing chances for showers/storms by Saturday
afternoon mainly over Delmarva, SE PA, and far southern NJ. However
it doesn't look to be a washout. Expect seasonable temperatures and
humidity levels with variable cloud cover as highs will be mainly in
the 80s to around 90 over the urban corridor.

For Saturday night, the aformentioned front should lift north
into the region as the upper trough deepens to our west with
weak surface low pressure moving north towards Ohio.
Shower/storms may become more widespread across the area by this
time as a result and also could include heavy downpours. Dew
points will also be on the rise so it will be a warm, muggy
night with lows mainly in the upper 60s to mid 70s.

Sunday looks to be hot and humid with a southerly flow in the wake
of the frontal passage. Dew points look to be back into the 70s for
much of the region. As an upper level trough continues to take shape
over the midwest this will result in a fairly deep moisture feed so
expect fairly widespread showers/storms to develop by the
afternoon...especially N/W of the I-95 corridor. While it's early to
get into specifics, PWATs around 2 inches along with ML CAPEs around
1000-2000 j/kg combined with modest shear could result in both the
potential for heavy rainfall and even some severe weather.

Sunday night through Wednesday...

The overall pattern looks to remain muggy and unsettled through at
least the first part of next week as an upper level trough remains
centered to our west over the Great Lakes into the midwestern
States. This will keep the region in a moist southerly flow. That
said the details of the forecast remain uncertain with one of the
wildcards being the track of Isaias as it could track near the
region either Monday or Tuesday. Again though, since this is several
days out this is far from a certainty. Nevertheless, given that
there should be abundant moisture around either way we keep at least
high chance POPs in the forecast through Tuesday. High temperatures
look to generally be around seasonal but dew points and RHs will be
quite high.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of today-this evening...Generally VFR conditions will persist
for the rest of today through this evening. Scattered showers and
thunderstorms are possible this afternoon into this evening, which
may temporarily lead to lower conditions, although confidence and
the likelihood of occurrence is low, so no restrictions are
forecast for this afternoon and evening. Winds will remain mostly
southwest to west 5-10 knots.

Later this evening-tonight...Shower and thunderstorms increase in
coverage later this evening and overnight. VFR conditions are
expected to give way to MVFR later in the night, with IFR conditions
possible by daybreak Friday. Winds will shift from the west-
southwest, to northwest, then north, then northeast.

Friday...MVFR or IFR conditions will begin the day across the area,
and persist through much of the day. A slow improvement is possible
later in the day, but sub-VFR conditions are expected to persist
through the daytime hours. Winds are expected to remain northeast 5-
10 knots through the day Friday.

Outlook...

Friday night - Saturday...Mainly VFR. Occasional showers or
thunderstorms possible especially at MIV/ACY/ILG with localized
sub-VFR conditions. Winds initially light and variable becoming
E/SE 5-8 knots on Saturday. Moderate confidence.

Sunday...Prevailing VFR. Widespread showers and thunderstorms will
locally reduce restrictions. Winds southerly around 10 kts with
higher gusts possible. Moderate confidence.

Sunday night and Monday...Prevailing VFR. Showers and thunderstorms
possible, especially south, on Monday. Low confidence.

&&

.MARINE...
Conditions are forecast to remain below advisory criteria through
the period. Showers and thunderstorms will develop into the evening
hours and last through much of the overnight period. Scattered
showers and thunderstorms remain possible into the day Friday with
below advisory criteria expected otherwise. Seas 2-3 feet on the
ocean waters and 1-2 feet on Delaware Bay. Winds will be southerly
on Thursday around 10-15 kts then will become northeasterly early
Friday around 5-10 kts.

Outlook...

Conditions are forecast to remain below advisory criteria
Friday night through most of the weekend. However a developing
tropical system well south of the area may bring seas exceeding
5 feet by Monday and Tuesday. Scattered showers and
thunderstorms possible each day, especially Sunday.

Rip Currents...

There is a low risk for the development of dangerous rip currents
through Friday.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia Park,
Pennsylvania (Station WNG-704) remains off the air, but repairs are
anticipated later this week.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ016>018-
     020>027.
DE...Heat Advisory until 7 PM EDT this evening for DEZ001>004.
MD...Heat Advisory until 7 PM EDT this evening for MDZ008-012-015-
     019-020.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Roberts/Staarmann
Short Term...Staarmann
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Roberts/Staarmann
Marine...Fitzsimmons/Staarmann
Equipment...WFO PHI
Hazardous weather outlook, Jul 30, 3:45 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 AM EDT Thu Jul 30 2020

NJZ001-007-008-PAZ054-055-061-062-310745-
Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton-
345 AM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-310745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 AM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-070-071-
101>106-310745-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
345 AM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms this evening and overnight will be capable
of producing heavy rainfall which may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Staarmann

In the hours before

Local storm report, Jul 30, 2:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
222 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     MARINE TSTM WIND 2 SSW SEASIDE PARK      39.91N 74.09W
07/30/2020  M40 MPH          ANZ451             NJ   PUBLIC

&&

CMS
Local storm report, Jul 30, 2:24 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     MARINE TSTM WIND 2 SSW SEASIDE PARK      39.91N 74.08W
07/30/2020  M48 MPH          OCEAN              NJ   TRAINED SPOTTER

&&

CMS
Local storm report, Jul 30, 2:25 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     MARINE TSTM WIND SEASIDE PARK            39.94N 74.07W
07/30/2020  M39 MPH          OCEAN              NJ   MESONET

            WEATHERFLOW GAUGE.

&&

CMS
Local storm report, Jul 30, 2:31 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
231 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     MARINE TSTM WIND 1 SW BRICK              40.00N 74.07W
07/30/2020  M42 MPH          OCEAN              NJ   PUBLIC

&&

CMS
Special weather statement, Jul 30, 2:38 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
238 PM EDT Thu Jul 30 2020

NJZ020-026-027-301915-
Coastal Ocean-Ocean-Southeastern Burlington-
238 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN COUNTY...

At 238 PM EDT, a strong thunderstorm was located over Warren Grove,
or 18 miles southwest of Toms River, moving east at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Barnegat, Surf City, Brookville, Warren Grove, Beach Haven West,
Manahawkin, Ocean Acres and Waretown.

This includes Garden State Parkway between mile markers 63 and 75.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3971 7443 3984 7441 3988 7406 3975 7408
      3966 7415
TIME...MOT...LOC 1838Z 278DEG 17KT 3975 7435

JEO
Special weather statement, Jul 30, 2:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
244 PM EDT Thu Jul 30 2020

NJZ001-301930-
Sussex-
244 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTY...

At 243 PM EDT, a strong thunderstorm was located over High Point, or
near Matamoras, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sussex, Highland Lake, Vernon Valley and High Point.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4123 7442 4121 7439 4120 7437 4114 7444
      4114 7445 4128 7477 4135 7473 4136 7469
TIME...MOT...LOC 1843Z 281DEG 19KT 4129 7468

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:24 PM EDTHeat AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more6 hr
Jul 30, 2:18 PM EDTSpecial Marine WarningPHI27 min
Jul 30, 2:38 PM EDTSpecial Weather StatementPHIOcean37 min
Jul 30, 2:46 PM EDTSpecial Weather StatementPHICumberland44 min
Jul 30, 3:22 PM EDTSpecial Weather StatementPHISussex53 min
Jul 30, 3:27 PM EDTSpecial Weather StatementPHIOcean33 min
Jul 30, 3:32 PM EDTSpecial Marine WarningPHI43 min
Jul 30, 3:51 PM EDTSpecial Weather StatementPHICumberland24 min
Jul 30, 4:05 PM EDTSpecial Marine WarningPHI25 min
Jul 30, 4:06 PM EDTSpecial Weather StatementPHICumberland39 min
Jul 30, 4:35 PM EDTSpecial Weather StatementPHICumberland25 min
Jul 30, 4:59 PM EDTAreal Flood AdvisoryPHICumberland2 hr
Jul 30, 5:06 PM EDTSpecial Weather StatementPHISalem39 min
Jul 30, 5:12 PM EDTSpecial Marine WarningPHI63 min
Jul 30, 5:23 PM EDTSpecial Weather StatementPHISussex22 min
Jul 30, 5:43 PM EDTSpecial Weather StatementPHICape May47 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.